11192017Headline:

Tallahassee, Florida

HomeFloridaTallahassee

Email Shannon Weidemann
Shannon Weidemann
Shannon Weidemann
Contributor •

Cipro to Carry Black Box Warning Label

Comments Off

Cipro, one of the antibiotics prescribed to treat Anthrax exposure, now bears a black box warning label. The FDA is requiring the labeling due to the increased risk of tendinitis and tendon rupture. Cipro belongs to the fluoroquinolone class of antibiotics.

The FDA is also asking doctors to advise their patients that if they have any sign of tendon pain and swelling or inflammation, they should stop taking the drugs immediately. Patients also should avoid exercising the affected area and contact their doctor immediately.

Tendon rupture can occur during or after taking fluoroquinolones, which include Cipro. Cases of tendon rupture have been reported up to several months after completing fluoroquinolone therapy, according to the FDA.

The ruptures are most likely to occur in the Achilles tendon according to studies. There have been incidences of tendon rupture in hands and shoulders as well. Fluoroquinolones currently have tendon rupture listed as a side effect on the product insert. The new labeling is intended to highlight the risk to patients.